By Joe Graedon, MS,, Teresa Graedon and Ph.D.
King Syndicate Features
Q. One parent and all of my siblings have Restless Leg Syndrome. Me too.
Benadryl, especially its main ingredient, diphenhydramine, absolutely makes my RLS worse. I avoid it and anything that contains it, like PM pain relievers.
Some anti-nausea medications also make RLS worse. The one I remember is Phenergan.
Don’t assume your doctor knows this. Several doctors I spoke with did not know. In my case, I am allergic to these drugs and I mention them in my files accordingly.
A. Restless Leg Syndrome (RLS) is characterized by a feeling of urgency that you need to move your legs. Moving them lessens the sensations of crawling, itching or palpitation, but it often keeps people awake. You are absolutely correct that diphenhydramine can worsen the symptoms of RLS (National Institute of Neurological Disorders and Stroke). We believe that people taking PM pain relievers containing diphenhydramine should be alerted to this potential reaction.
Q. I was diagnosed with Barrett’s esophagus after years of daily use of PPI. My gastroenterologist at the time prescribed it. However, what I thought was excess stomach acid as the cause of my indigestion, ironically, was low stomach acid. I believe it was caused by my state of hypothyroidism.
My integrating cardiologist subsequently diagnosed the thyroid problem and prescribed me a natural desiccated thyroid (NDT). My Barrett’s esophagus has cleared up and I no longer need a PPI at all. I control my digestive upset with diet, hydrochloric acid pills, digestive enzymes, and a commercial antacid if I really need it.
A. Thank you for alerting us to the link between hypothyroidism and achlorhydria. It is the medical term for low stomach acid. Although this is documented in the medical literature, we suspect that most people are not aware of the connection (World Journal of Gastroenterology, June 21, 2009).
The parched thyroid gland can be used to treat hypothyroidism. It supplies the thyroid hormones T3 and T4.
Q. Thanks for writing about beta blockers that make you feel like garbage. I was diagnosed with hypertension eight years ago (140/80). My doctor prescribed atenolol for me.
It did NOTHING for my blood pressure, so after a few months my GP added perindopril. WOW! My blood pressure went up to 120/70 in two days.
During this time, my heart rate which was previously 80 or 90 BPM was now at 60 or less. Any task was so tiring! I am now over the age of 60 and could barely split wood.
When I realized that it could be due to atenolol, I halved the dose for two weeks, then half for another two weeks. Today, a month later, my resting heart rate is back to 80. My blood pressure is 125/75 thanks to perindopril. I can split wood, walk and even run again. Over the past eight years on the beta blocker, I felt like I would pass out if I tried to run. Well done from Australia.
A. Perindopril (Aceon) is an ACE inhibitor and is considered a first-line treatment for high blood pressure. Beta blockers, on the other hand, are no longer considered the best choice for blood pressure control. They can cause fatigue and slow the heart rate.
Write to Joe and Teresa Graedon through their website: www.PeoplesPharmacy.com.